Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 28, NWS Great Falls, MT

June 9, 2018Blaine County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 9, 2018, 10:47 PM MDT for Blaine County, Montana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 10:47 PM MDT (04:47 UTC)
Expired
Jun 9, 2018, 11:30 PM MDT
In force
43 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 176 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 4.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2018-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2018-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
4511 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WUUS55 KTFX 100447
SVRTFX
MTC005-100530-
/O.NEW.KTFX.SV.W.0028.180610T0447Z-180610T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
1047 PM MDT SAT JUN 9 2018

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Central Blaine County in north central Montana...

* Until 1130 PM MDT.

* At 1046 PM MDT, a severe thunderstorm was located 21 miles
  southwest of Fort Belknap, or 24 miles south of Chinook, moving
  north at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Harlem, Cleveland and Zurich. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4816 10897 4819 10923 4875 10916 4872 10863
TIME...MOT...LOC 0446Z 190DEG 31KT 4825 10908 

HAIL...1.25IN
WIND...60MPH
 
$$

mpj
2 follow-up statements
142 
WWUS55 KTFX 100515
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
1115 PM MDT SAT JUN 9 2018

MTC005-100530-
/O.CON.KTFX.SV.W.0028.000000T0000Z-180610T0530Z/
Blaine MT-
1115 PM MDT SAT JUN 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT
FOR CENTRAL BLAINE COUNTY...

At 1114 PM MDT, a severe thunderstorm was located 10 miles west of
Harlem, or 11 miles southeast of Chinook, moving north at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Harlem, Cleveland and Zurich. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Very heavy rainfall is also occurring with this storm, and may lead 
to flash flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 4816 10897 4819 10923 4875 10916 4872 10863
TIME...MOT...LOC 0514Z 190DEG 31KT 4849 10902 

HAIL...1.25IN
WIND...60MPH
 
$$

mpj
121 
WWUS55 KTFX 100529
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
1129 PM MDT SAT JUN 9 2018

MTC005-100538-
/O.EXP.KTFX.SV.W.0028.000000T0000Z-180610T0530Z/
Blaine MT-
1129 PM MDT SAT JUN 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BLAINE COUNTY WILL
EXPIRE AT 1130 PM MDT...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning will be allowed to expire.  However heavy 
rain is still expected with this thunderstorm.

LAT...LON 4816 10897 4819 10923 4875 10916 4872 10863
TIME...MOT...LOC 0528Z 190DEG 31KT 4857 10900 

$$

mpj

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 9:02 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 9, 9:02 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
902 PM MDT Sat Jun 9 2018

.UPDATE...
A strong Pacific cold front stretches across central Montana at 9 PM
and continues serving as the focus of thunderstorms development.
Expect thunderstorms to slowly diminish by midnight with cooling
airmass and as the front continues to move eastward. Overnight
forecast was updated with latest model guidance, but changes were
minimal. Otherwise, current forecast handles situation well.

.SYNOPSIS...
A cold front will move through the region tonight, producing showers
and thunderstorms. Some storms could be severe early this evening.
Much colder temperatures will move into the region by Sunday
morning, with snow possible over the higher elevations of Southwest
MT and the Rocky Mountain Front. Generally dry conditions are
expected over the Plains for Sunday afternoon through Monday, but
afternoon highs will be well below normal, generally in the 50s and
60s.

&&

.DISCUSSION...

Additional updates to Severe Thunderstorm Watch...After coordinating
with the Storm Prediction Center, have expanded the Watch to include
Blaine and Fergus Counties in the eastern portion of the TFX
forecast area. Strong storms moving off the Little Belt Mountains
and north into Hill County are holding together as they approach
Fergus and Blaine Counties, and instability/moisture there appear to
be sufficient to support at least strong storms there. Overall, the
Watch will continue through 9 pm MDT, but will be re-evaluated as to
whether an extension in time is needed.  Coulston

Update to Severe Thunderstorm Watch...Scattered thunderstorms
continue to move northeast from west of the Continental Divide over
the Rocky Mountain Front and central Montana mountain areas.
However, they are much weaker over the last hour or so than
previously, and the airmass seems to be cooling and becoming much
less unstable as a cold front moves into the area. Have therefore
cancelled the Severe Thunderstorm Watch for areas along and east of
Interstate 15. Storms have been developing over the Little Belt
Mountains and north to the Canadian border, so will keep the Watch
going there. Will also monitor thunderstorm potential for
Fergus/Blaine Counties and coordinate with the Storm Prediction
Center for possible Watch expansion into those counties. Coulston

Tonight through Sunday...A strong Pacific cold front is moving
into western Montana. This front will move eastward through the
region tonight. Expect showers and thunderstorms along the front.
Some storms will be severe over portions of Central/North Central
MT, mainly before 9 PM this evening. The airmass is more unstable
as you go east, but no lift at the moment to trigger any storms in
the Lewistown area. That could change later this evening. As
colder air moves into the region tonight, the rain will change to
snow, mainly for elevations above 6000 feet. A winter weather
advisory was issued for the higher elevations for those recreating
that might be unprepared for cold/snow. Temperatures will be
below normal on Sunday along with gusty west winds. Wind speeds
should remain below warning criteria.

For Monday through Wednesday, expect a few showers to exit the
region on Monday, as temperatures climb back above seasonal
normals by Wednesday. Generally dry/quiet conditions expected on
Tue into Wed.

Wed night through Saturday...Another upper level trof will move
through the region, producing a chance for showers/thunderstorms.
Some models indicate isolated areas of heavy rainfall on Thursday.
Temperatures will cool to near normal by the end of the week.
Brusda

&&

.AVIATION...
UPDATED 0025Z.

VFR conditions are mostly expected to continue over the next 24
hours. However, as a cold front currently over a KCTB-KHLN-KDLN line
moves east across the forecast area through 08Z, strong southerly
winds will shift more westerly and decrease somewhat. Scattered
thunderstorms ahead of the front will mainly produce damaging wind
gusts at times, while scattered showers behind the front will be
better rain producers but still with some gusty winds. Precipitation
will become more widespread behind the front, making high MVFR
conditions and mountain obscuration more likely. Ceilings will go
back to VFR generally by 15Z, as westerly winds increase once again
and clouds/showers decrease.  Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  48  61  41  61 /  80  70  30  20
CTB  44  58  39  58 / 100  40  30  20
HLN  48  59  39  61 /  90  50  30  20
BZN  45  61  35  59 /  50  70  40  20
WEY  38  54  27  53 /  10  30  30  20
DLN  41  55  32  57 /  70  40  30  20
HVR  52  69  43  64 /  40  30  10  20
LWT  48  64  38  58 /  30  20  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Winter Weather Advisory from 3 AM to 10 AM MDT Sunday above 6000
feet for Beaverhead...Central and Southern Lewis and Clark...
Gallatin...Jefferson...Madison...Northern Rocky Mountain Front...
Southern Rocky Mountain Front.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jun 9, 7:51 PM MDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
751 PM MDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     5 NNE LOMA              48.00N 110.47W
06/09/2018  E55 MPH          CHOUTEAU           MT   TRAINED SPOTTER

            WINDS BLEW LEAVES OFF TREES AND BLEW OVER
            SOME POTTED PLANTS. WINDS ESTIMATED TO BE 50
            TO 55 MPH.

&&

SAC
Special weather statement, Jun 9, 7:57 PM MDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Great Falls MT
757 PM MDT SAT JUN 9 2018

MTZ011-013-100230-
Chouteau-Hill-
757 PM MDT SAT JUN 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL HILL AND NORTH
CENTRAL CHOUTEAU COUNTIES...

At 757 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles southeast of Inverness to 13
miles south of Big Sandy. Movement was north at 50 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.

Locations impacted include...
Big Sandy, Azure, Gildford, Boneau, Box Elder, Sangrey, St. Pierre,
Hingham, Laredo, Kremlin, Virgelle, Simpson and Rudyard.

This includes the following highways...
 Highway 2 between mile markers 342 and 371.
 Highway 87 between mile markers 66 and 103.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4835 10975 4787 11019 4843 11061 4900 11035
      4900 11025
TIME...MOT...LOC 0157Z 201DEG 45KT 4846 11051 4799 11015

Coulston
Special weather statement, Jun 9, 8:25 PM MDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Great Falls MT
825 PM MDT SAT JUN 9 2018

MTZ013-047-051-100315-
Chouteau MT-Fergus MT-Blaine MT-
825 PM MDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FERGUS...
SOUTHWESTERN BLAINE AND SOUTHEASTERN CHOUTEAU COUNTIES UNTIL 915 PM
MDT...

At 824 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Denton, or 24 miles northeast of Stanford, moving
northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Denton, Winifred, Judith Landing, Suffolk and Iliad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central and north central Montana.

LAT...LON 4721 10981 4739 11008 4796 10968 4751 10921
TIME...MOT...LOC 0224Z 210DEG 36KT 4743 10991

PN
Special weather statement, Jun 9, 8:31 PM MDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Great Falls MT
831 PM MDT SAT JUN 9 2018

MTZ011-047-100300-
Hill-Blaine-
831 PM MDT SAT JUN 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BLAINE...
HILL AND NORTHEASTERN CHOUTEAU COUNTIES...

At 831 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles north of Gildford to 9 miles
northeast of Azure. Movement was northeast at 55 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Havre, Azure, Parker School, Beaver Creek, Agency, Gildford, Sangrey,
St. Pierre, Boneau, Hingham, Rocky Boy, Lohman, Laredo, Kremlin and
Simpson.

This includes the following highways...
 Highway 2 between mile markers 348 and 401.
 Highway 87 between mile markers 92 and 111.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4877 10909 4819 10970 4821 10974 4822 10974
      4823 10977 4827 10985 4830 10985 4830 10992
      4862 11057 4900 11033 4900 10957
TIME...MOT...LOC 0231Z 208DEG 48KT 4874 11036 4840 10965

Coulston
Special weather statement, Jun 9, 9:16 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Great Falls MT
916 PM MDT SAT JUN 9 2018

MTZ013-047-051-100345-
Chouteau-Fergus-Blaine-
916 PM MDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FERGUS...
SOUTHWESTERN BLAINE AND EASTERN CHOUTEAU COUNTIES...

At 915 PM MDT, a strong thunderstorm was located 8 miles west of
Winifred, or 34 miles north of Lewistown, moving northeast at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Winifred.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4741 10953 4758 10976 4791 10947 4766 10906
TIME...MOT...LOC 0315Z 224DEG 26KT 4756 10956

Coulston
Special weather statement, Jun 9, 9:45 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Great Falls MT
945 PM MDT SAT JUN 9 2018

MTZ013-047-100415-
Chouteau-Blaine-
945 PM MDT SAT JUN 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN AND
EASTERN CHOUTEAU COUNTIES...

At 944 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 13 miles northeast of Geraldine to 20
miles southwest of Hays. Movement was northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Iliad.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4793 10876 4792 10889 4774 10890 4781 10900
      4778 10913 4780 10927 4772 10943 4775 10959
      4774 10967 4770 10973 4772 10982 4754 10985
      4753 11019 4812 11003 4816 10872
TIME...MOT...LOC 0344Z 204DEG 21KT 4772 11004 4778 10897

Coulston

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 6:35 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin40 min
Jun 9, 6:36 PM MDTSpecial Weather StatementTFXHill24 min
Jun 9, 7:08 PM MDTSpecial Weather StatementTFXLiberty37 min
Jun 9, 7:10 PM MDTSpecial Weather StatementTFXHill35 min
Jun 9, 7:30 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin30 min
Jun 9, 7:33 PM MDTSpecial Weather StatementTFXChouteau27 min
Jun 9, 7:57 PM MDTSpecial Weather StatementTFXHill33 min
Jun 9, 8:25 PM MDTSpecial Weather StatementTFXFergus50 min
Jun 9, 8:31 PM MDTSpecial Weather StatementTFXHill29 min
Jun 9, 9:16 PM MDTSpecial Weather StatementTFXFergus29 min
Jun 9, 9:45 PM MDTSpecial Weather StatementTFX30 min
Jun 9, 11:34 PM MDTFlash Flood WarningTFXBlaine6 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.